Acetaminophen: How Pain Relievers Can Hurt If You're Not Careful
Acetaminophen is a pain reliever and fever reducer found in various brand-name products you may have at home – Tylenol, NyQuil or prescription drugs like Vicodin or Percocet. But using too much acetaminophen – and some people do – can lead to liver damage. Dr. ShannanTujios of UT Southwestern Medical Center talks about the dangers in this week’s edition of “Vital Signs.”
6 Tips For Using Acetaminophen Safely
- Don’t take more than one product that contains acetaminophen at a time. Read the labels of all the prescription and nonprescription medications you are taking to see if they contain acetaminophen.
- Take acetaminophen exactly as directed on the prescription or package label. Do not take more acetaminophen or take it more often than directed, even if you still have fever or pain. Ask your doctor or pharmacist if you do not know how much medication to take or how often to take your medication. Call your doctor if you still have pain or fever after taking your medication as directed.
- Be aware that you should not take more than 4000 mg of acetaminophen a day. If you need to take more than one product that contains acetaminophen, it may be difficult for you to calculate the total amount of acetaminophen you are taking. Ask your doctor or pharmacist to help you.
- Tell your doctor if you have or have ever had liver disease.
- Tell your doctor if you have three or more alcoholic drinks every day. Talk to your doctor about the safe use of alcohol while you are taking acetaminophen.
- Stop taking your medication and call your doctor right away if you think you have taken too much acetaminophen, even if you feel well.
- Source: National Institutes of Health